MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE; JOHAN GRASPER 15 MM Ø 5 MM X 310 MM

ASENSUS SURGICAL, INC. SENHANCE; JOHAN GRASPER 15 MM Ø 5 MM X 310 MM
Model Number X0007005
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Bowel Perforation (2668)
Date of Event 02/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device history record review of each of the manipulator arms of the senhance system used for the case has been performed with no anomalous findings.The auto-calibration files of the manipulator arms for the johan grasper were lower than specifications outlined in internal documentation.Based on these findings, it is believed that the maximum allowable force for instrument closure was most likely not exceeded by the manipulator arms.The arms were recalibrated in order to configure closing force values to within specification for all 5mm instruments used with the device.A visual inspection of the johan instruments was performed onsite with no irregularities found.The devices are being shipped back to the manufacturer for further investigation.
 
Event or Problem Description
The event was reported as a complaint on (b)(6) 2021.The event occurred at (b)(6) hospital, which is located in the (b)(6).The event involved two senhance manipulator arms (x9000005, udi: (b)(4), serial numbers (b)(4)) and two johan graspers 15 mm ø 5 mm x 310 mm (x0007005, udi: (b)(4), lot: 1845171).The time of occurrence was during a surgical case and the surgical procedure was for treatment of malrotation volvulus.The patient was a (b)(6) caucasian female with weight of (b)(6) and bmi of 29.2.The senhance system and associated devices are not indicated for pediatric use in the us.As initially reported by the complainant, during the case the small intestine was perforated 2 times with the johan grasper.When holding the tissue with the grasper, the tissue turned white due to the grasping force.After stitching both perforations, the surgeon could continue with the case.The use of two johan grasping forceps caused hematoma of the serosa and eventually 2 perforations of the small intestine.The footprint of every bite was visible on the tissue.The procedural delay was less than 15 mins.Additional questions were posed to further investigate the impact on the patient.There was no change necessitated in surgical technique or approach due to the injury.No additional ports needed to be placed as a result of the injury.It was not necessary to open or use additional instruments or devices as a result of the injury.The injury did not necessitate a change from minimally invasive surgery to open surgery.The patient did not experience a higher than expected blood loss due to the injury and did not require intraoperative transfusion as a result.The injury did not lead to longer time under anesthetic or to any complications related to additional time under anesthetic.Protocol prescribes the use of a single dose of antibiotics following every abdominal procedure, which was followed.Clarification was obtained regarding the extent of the injury.The extent of the injury was temporary imprints in the serosa due to the firmness of the graspers.There was one serosal lesion after blocking of the arm while intestinal tissue was grasped.This has been sutured.It was reported that it was very difficult for the surgeon to tell whether the small intestine was actually perforated or not, so to be sure, the surgeon applied a stitch to the lesion in order to prevent sepsis.The patient was readmitted to the hospital with ileus.After readmission, an ultrasound, mri and laboratory tests were performed.After readmission, the patient was given antibiotics because the mri showed a small abscess.It was reported that the patient was given laxative therapy for the ileus.It was reported that the patient required extended hospitalization due to injury (at least 3 days).It was reported that the set of instruments had an estimated use somewhere between 7 and 10 times before.
 
Additional Manufacturer Narrative
A device history record review of each of the manipulator arms of the senhance system used for the case has been performed with no anomalous findings.The auto-calibration files of the manipulator arms for the johan grasper were lower than specifications outlined in internal documentation.Based on these findings, it is believed that the maximum allowable force for instrument closure was most likely not exceeded by the manipulator arms.The arms were recalibrated in order to configure closing force values to within specification for all 5mm instruments used with the device.A visual inspection of the johan instruments was performed onsite with no irregularities found.The devices are being shipped back to the manufacturer for further investigation.(5/3/2021) after analysis of the instruments involved in the event, as well as review of the calibration of the robotic system, it has been determined that there were no malfunctions of the senhance surgical system.The senhance system uses position control for the instrument jaw position, meaning that the system will attempt to fully close the jaw when the surgeon's handles (ltm handles) are fully closed.This means the jaws can apply the forces indicated in the calibration.The maximum forces are necessary for certain techniques such as grasping a needle, but exerting maximum forces on tissue may be inappropriate.The exertion of jaw forces is directly controlled by the surgeon's manipulation of the ltm handle.The need for careful manipulation of tissue and instruction that the senhance does not provide jaw force feedback is taught in senhance training.The investigation does not indicate that the senhance was operating outside of normal system performance or in an unsafe manner.The senhance system instruments were designed to perform similarly to manual laparoscopic instruments.The senhance system is calibrated to allow for full closure of the instrument jaws, which means the jaw faces can touch each other when the control handles are fully squeezed.As with the established practice of using manual laparoscopic tools, one of the mitigations against injury is training users on proper grasping techniques during the use of the system to prevent these types of occurrences from happening.
 
Event or Problem Description
The event was reported as a complaint on (b)(6) 2021.The event occurred at (b)(6) hospital, which is located in the netherlands.The event involved two senhance manipulator arms (x9000005, udi: (b)(4), serial numbers (b)(6)) and two johan graspers 15 mm ø 5 mm x 310 mm (x0007005, udi: (b)(4), lot: 1845171).The time of occurrence was during a surgical case and the surgical procedure was for treatment of malrotation volvulus.The patient was a 17 year-old caucasian female with weight of 68 kg and bmi of 29.2.The senhance system and associated devices are not indicated for pediatric use in the us.As initially reported by the complainant, during the case the small intestine was perforated 2 times with the johan grasper.When holding the tissue with the grasper, the tissue turned white due to the grasping force.After stitching both perforations, the surgeon could continue with the case.The use of two johan grasping forceps caused hematoma of the serosa and eventually 2 perforations of the small intestine.The footprint of every bite was visible on the tissue.The procedural delay was less than 15 mins.Additional questions were posed to further investigate the impact on the patient.There was no change necessitated in surgical technique or approach due to the injury.No additional ports needed to be placed as a result of the injury.It was not necessary to open or use additional instruments or devices as a result of the injury.The injury did not necessitate a change from minimally invasive surgery to open surgery.The patient did not experience a higher than expected blood loss due to the injury and did not require intraoperative transfusion as a result.The injury did not lead to longer time under anesthetic or to any complications related to additional time under anesthetic.Protocol prescribes the use of a single dose of antibiotics following every abdominal procedure, which was followed.Clarification was obtained regarding the extent of the injury.The extent of the injury was temporary imprints in the serosa due to the firmness of the graspers.There was one serosal lesion after blocking of the arm while intestinal tissue was grasped.This has been sutured.It was reported that it was very difficult for the surgeon to tell whether the small intestine was actually perforated or not, so to be sure, the surgeon applied a stitch to the lesion in order to prevent sepsis.The patient was readmitted to the hospital with ileus.After readmission, an ultrasound, mri and laboratory tests were performed.After readmission, the patient was given antibiotics because the mri showed a small abscess.It was reported that the patient was given laxative therapy for the ileus.It was reported that the patient required extended hospitalization due to injury (at least 3 days).It was reported that the set of instruments had an estimated use somewhere between 7 and 10 times before.(5/3/2021): additional information was provided stating that the patient was hospitalized for 4 days and that none of the days of hospitalization were related to the initial event.It was also stated that the patient is doing well with no complications as a result of the incident.

Brand Name
SENHANCE
Common Device Name
JOHAN GRASPER 15 MM Ø 5 MM X 310 MM
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander drive
suite 160
durham NC 27703
MDR Report Key11507355
Report Number3007593944-2021-00001
Device Sequence Number17139980
Product Code NAY
UDI-Device Identifier00815440020026
UDI-Public00815440020026
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K171120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX0007005
Device Catalogue NumberX0007005
Device Lot Number1845171
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/18/2021
Supplement Date Received by Manufacturer02/18/2021
Initial Report FDA Received Date03/17/2021
Supplement Report FDA Received Date05/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SENHANCE SYSTEM (EU CONFIGURATION); SENHANCE SYSTEM (EU CONFIGURATION)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age17 YR
Patient Weight68